Alert archive / Nevada / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 16, 2022, 10:24 AM PDT for Lassen County, Modoc County, California; 4 counties in Nevada. It took effect at Jul 17, 2022, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2022, 10:24 AM PDT (17:24 UTC)
- In effect from
- Jul 17, 2022, 12:00 PM PDT
- Expired
- Jul 17, 2022, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 49 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2827 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984 WWUS85 KREV 161724 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1024 AM PDT Sat Jul 16 2022 CAZ270-278-NVZ420-458-180300- /O.NEW.KREV.FW.W.0001.220717T1900Z-220718T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Northern Washoe County- 1024 AM PDT Sat Jul 16 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon to 8 PM PDT Sunday. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties and Fire Zone 458 Northern Washoe County. * Winds...Southwest winds 15 to 25 mph with gusts 30 to 40 mph. * Humidity...10-15% during the afternoon with poor overnight recoveries. * Duration...3-8 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
287 WWUS85 KREV 180251 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 751 PM PDT Sun Jul 17 2022 CAZ270-278-NVZ420-458-180400- /O.EXP.KREV.FW.W.0001.000000T0000Z-220718T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Northern Washoe County- 751 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... Winds will continue to weaken through the evening along with increasing humidity values as temperatures decrease overnight. While widespread critical fire conditions have ended, localized areas of critical fire weather conditions may continue for the next few hours. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 16, 2:45 AM PDT, 7 hours 39 minutes earlier.
Area forecast discussion, Jul 16, 2:45 AM PDT, 7 hours 39 minutes before
Area Forecast Discussion National Weather Service Reno NV 245 AM PDT Sat Jul 16 2022 .SYNOPSIS... Temperatures will remain above average into early next week, with some of the lower elevations reaching the century mark this weekend. Typical afternoon Zephyr breezes are expected most days with a bit more wind possible Sunday, along with isolated thunderstorms mainly south of US-50, each afternoon and evening through Tuesday. && .SHORT TERM... Yesterday was more active on the thunderstorm front for Mineral County and southern/eastern portions of Mono-Lyon-Churchill counties, with about a couple hundred total ground strikes (and thousands of cloud flashes), with some training cells producing areas of flooding on US-95 east of Hawthorne, and US-6 in southeast Mono County. For today and Sunday, we're essentially hitting the repeat button with afternoon-evening showers and isolated thunderstorms again over similar areas with similar impacts as yesterday. Coverage could expand a bit farther north into Lyon and parts of Pershing counties by Sunday evening as convergence from an enhanced zephyr breeze encounters plenty of residual heating, moisture and outflow boundaries from afternoon storms. As for winds away from the thunderstorms, zephyr-type breezes today still have a potential for some enhancement on Sunday as a low pressure trough crosses inland over the far northwest US. These winds combined with humidity dipping to between 10-13% will produce periods of critical fire weather conditions mainly north of I-80, although the moisture and loading status of vegetation in these areas is still being determined. Regardless, as we progress into mid-summer, fire weather concerns in general will become more elevated this weekend due to the heat, dryness, winds and lightning. Temperatures again should equal or exceed the 100 degree mark especially for the US-95 corridor each day this weekend. Some pockets of high Heat Risk are projected for the Basin and Range prior to the development/arrival of cumulus and thunderstorms. MJD && .LONG TERM...Monday Onward... High pressure centered over the Four-Corners region of the desert southwest will continue to influence conditions across western NV and the Sierra through the extended forecast period. Ensemble cluster guidance does show some uncertainty as to the final disposition of the upper ridge as it builds west and northwest over the Great Basin region in response to an upper short wave flattening the ridge as it lifts northeast into the Pacific northwest and southern Canada. But, as high pressure strengthens over the Great Basin, the resultant W-E tightening of upper height gradients will encourage the northerly push of additional moisture over western NV. PWAT values Monday and Tuesday mostly in the 0.7-0.9 range could reach as far north as Lake Tahoe–Reno-Lovelock, with slightly higher values south and east over the eastern Sierra, and Basin and Range respectively. It is safe to say that there is a good chance (15-25%) some thunderstorms will still fire up during the afternoon and evening hours early next week across Mono, Mineral and eastern Churchill Counties. It’s still within the realm of possibility (5-10%) that a storm or two could stray northward to just east of Reno on Monday. The further boost of upper moisture could enhance thunderstorms with the potential to produce brief heavy rain, stronger outflow winds, brief periods of reduced visibility in blowing dust, and dangerous cloud-to-ground lightning. The gusty winds and lightning alone will increase the possibility of new fire starts over the region Monday and Tuesday. By Wednesday, a drier southwest upper flow will increase over the Sierra and western NV, and all but close the moisture tap for the rest of the week. Still, an errant thunderstorm could shoot up over southern Mono County Wednesday afternoon where the favorable conditions of differential surface heating and modest mid-level moisture endure a little longer. As the influence of the upper ridge recedes east, the earlier above average temperatures should begin to trend down into more seasonal values for mid-July. Ensemble meteogram and blended guidance both project daytime highs to gradually trend lower from Tuesday onward through the week. But, Monday could still see lower valley areas still topping into the upper 90’s with some holdout areas across Pershing and Churchill Counties teasing the triple digit mark. Highs across Sierra valleys will start out in the upper 80s Monday, but cool to the low 80s by week’s end. Not to worry about the winds through this forecast period, the typical zephyr breezes will fire up each day but gradually trend down in strength through the week. -Amanda && .AVIATION... Today and Sunday will see nearly identical conditions across the Sierra and western NV. VFR conditions will prevail for most terminals over the region with afternoon Zephyr breezes gusting 25-30 kts across the region. Some moderate low and mid level turbulence near Sierra terminals will accompany these breezes. Also, impacts will be presented by afternoon thunderstorms and lesser extent wildfire smoke and haze over the region. Isolated thunderstorms will continue to present the main impacts to aviation interests today. HREF guidance shows a 20-30% chance for afternoon thunderstorm development over mostly southern Mono and Mineral Counties with a lower risk of a storm or two drifting across southern and eastern Churchill County. HRRR simulations project storms mainly affecting areas around KMMH and KHTH after 21z will a couple storms projected to develop east of KNFL after 23Z. Most thunder will cease after 06Z. Storms will cause brief heavy rain, gusty outflow winds to 45 kts, and VIS reduction in localized blowing dust. Smoke and haze from the Washburn fire near Yosemite could bring minor reductions to slant range visibility through late morning hours over parts of the eastern Sierra and far western NV. Given the reduced output of smoke from the fire, smoke layers should be more limited, if they even materialize at all. -Amanda && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:11 PM PDT | Special Weather Statement | REV | Mono | 94 min |
| Jul 15, 5:57 PM PDT | Areal Flood Advisory | REV | Mono | 3 hr |
| Jul 16, 3:48 PM PDT | Areal Flood Advisory | REV | Mono | 117 min |
| Jul 16, 4:03 PM PDT | Special Weather Statement | REV | Mono | 42 min |
| Jul 15, 5:16 PM PDT | Special Weather Statement | REV | Mineral | 89 min |
| Jul 15, 5:33 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
Nearby
Red Flag Warnings in Nevada, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.